British Association of Dental Therapists

Representing dental therapists since 1963

Enquiry & Support Line 07312 101963

(9:30am to 4:00pm weekdays - excluding bank holidays)

JOIN THE BADT TODAY

Cardiac Emergencies

Information Sourced May 2020
https://bnf.nice.org.uk/guidance/prescribing-in-dental-practice.html


Dr Andy Lockey, Vice-President of Resuscitation Council UK, issues the latest guidance for what you should do if someone has an out of hospital cardiac arrest during the COVID-19 outbreak. Over 30,000 people in the UK have a cardiac arrest out of hospital each year – if someone has one near you, they need you. Learn what to do here.
ResusCouncilUK 5th May 2020

If there is a history of angina the patient will probably carry glyceryl trinitrate spray or tablets (or isosorbide dinitrate tablets) and should be allowed to use them. Hospital admission is not necessary if symptoms are mild and resolve rapidly with the patient’s own medication. See also Coronary Artery Disease below.

Arrhythmias may lead to a sudden reduction in cardiac output with loss of consciousness. Medical assistance should be summoned. For advice on pacemaker interference, see also Pacemakers below.

The pain of myocardial infarction is similar to that of angina but generally more severe and more prolonged. For general advice see also Coronary Artery Disease below.

Symptoms and signs of myocardial infarction:

Initial management of myocardial infarction:

Call immediately for medical assistance and an ambulance, as appropriate.

Allow the patient to rest in the position that feels most comfortable; in the presence of breathlessness this is likely to be sitting position, whereas the syncopal patient should be laid flat; often an intermediate position (dictated by the patient) will be most appropriate. Oxygen may be administered.

Sublingual glyceryl trinitrate may relieve pain. Intramuscular injection of drugs should be avoided because absorption may be too slow (particularly when cardiac output is reduced) and pain relief is inadequate. Intramuscular injection also increases the risk of local bleeding into the muscle if the patient is given a thrombolytic drug.

Reassure the patient as much as possible to relieve further anxiety. If available, aspirin in a single dose of 300 mg should be given. A note (to say that aspirin has been given) should be sent with the patient to the hospital. For further details on the initial management of myocardial infarction, see Management of ST-Segment Elevation Myocardial Infarction.

If the patient collapses and loses consciousness attempt standard resuscitation measures. See also algorithm of the procedure for Cardiopulmonary resuscitation.

BADT1963

FREE
VIEW